Geometry & Topology

Compactness results in Symplectic Field Theory

Frederic Bourgeois, Yakov Eliashberg, Helmut Hofer, Kris Wysocki, and Eduard Zehnder

Full-text: Open access


This is one in a series of papers devoted to the foundations of Symplectic Field. We prove compactness results for moduli spaces of holomorphic curves arising in Symplectic Field Theory. The theorems generalize Gromov’s compactness theorem as well as compactness theorems in Floer homology theory and in contact geometry.

Article information

Geom. Topol., Volume 7, Number 2 (2003), 799-888.

Received: 19 August 2003
Accepted: 13 November 2003
First available in Project Euclid: 21 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53D30: Symplectic structures of moduli spaces
Secondary: 53D35: Global theory of symplectic and contact manifolds [See also 57Rxx] 53D05: Symplectic manifolds, general 57R17: Symplectic and contact topology

symplectic field theory Gromov compactness contact geometry holomorphic curves


Bourgeois, Frederic; Eliashberg, Yakov; Hofer, Helmut; Wysocki, Kris; Zehnder, Eduard. Compactness results in Symplectic Field Theory. Geom. Topol. 7 (2003), no. 2, 799--888. doi:10.2140/gt.2003.7.799.

Export citation


  • F Bourgeois, A Morse–Bott approach to Contact Homology, PhD Dissertation, Stanford University (2002)
  • P Deligne, D Mumford, Irrecducibility of the space of curves of give genus, Publ. Math. IHES, 36 (1969) 75–109
  • T Ekholm, J Etnyre, M Sullivan, Legendrian Submanifolds in $\R^{2n+1}$ and Contact Homology.
  • Y Eliashberg, A Givental, H Hofer, Introduction to Symplectic Field Theory Geom. Funct. Anal. Special Volume, Part II (2000) 560–673
  • Y Eliashberg, H Hofer, D Salamon, Lagrangian intersections in contact geometry, Geom. and Funct. Anal. 5 (1995) 244–269
  • A Floer, The unregularized gradient flow of the symplectic action, Comm. Pure Appl. Math., 41 (1988) 775–813
  • A Floer, Morse theory for Lagrangian intersections, J. Differential Geom. 28 (1988) 513–547
  • M Gromov, Pseudo-holomorphic curves in symplectic manifolds, Invent. Math. 82 (1985) 307–347
  • H Hofer, Pseudo-holomorphic curves and Weinstein conjecture in dimension three, Invent. Math. 114 (1993) 307–347
  • H Hofer, C Viterbo, The Weinstein conjecture in the presence of holomorphic spheres, Comm. Pure Appl. Math. 45 (1992) 583–622
  • H Hofer, E Zehnder, Symplectic Invariants and Hamiltonian Dynamics, Birkhäuser Advanced Texts, 1994
  • H Hofer, K Wysocki, E Zehnder, Pseudoholomorphic curves in symplectizations I: Asymptotics, Ann. Inst. Henri Poincaré, Analyse Nonlinéaire 13 (1996) No. 3, 337–379
  • H Hofer, K Wysocki, E Zehnder, Properties of Pseudoholomorphic Curves in Symplectization IV. Asymptotics with degeneracies, from: “Contact and Symplectic Geometry”, Cambridge University Press (1996) 78–117
  • H Hofer, K Wysocki, E Zehnder, Correction to “Properties of Pseudoholomorphic Curves in Symplectization I, Asymptotics", Ann. Inst. Henri Poincaré, Analyse Nonlinéaire 15 (1998) 535–538
  • H Hofer, K Wysocki, E Zehnder, The Dynamics on a Strictly Convex Energy Surface in ${\mathbb R}^4$, Annals of Mathematics, 148 (1998) 197–289
  • H Hofer, K Wysocki, E Zehnder, Properties of Pseudoholomorphic Curves in Symplectization III. Fredholm Theory I, from: “Topics in Nonlinear Analysis. The Herbert Amman Anniversary”, Birkhäuser Verlag, Basel (1999) 381–475
  • H Hofer, K Wysocki, E Zehnder, The asymptotic behavior of a finite energy plane, FIM's preprint, ETHZ (2001) 1–35
  • H Hofer, K Wysocki, E Zehnder, Finite Energy Cylinders with Small Area, Ergodic Theory Dynam. Systems, 22 (2002) 1451–1486
  • H Hofer, K Wysocki, E Zehnder, Foliations of the Tight Three Sphere, Annals of Mathematics, 157 (2003) 125–255
  • C Hummel, Gromov's compactness theorem for pseudo-holomorphic curves, Progress in Mathematics, 151 (1997) Birkhäuser Verlag, Basel
  • E-N Ionel, T H Parker, Relative Gromov–Witten invariants, Annals of Mathematics, 157 (2003) 45–96
  • E-N Ionel, T H Parker, The Symplectic Sum Formula for Gromov–Witten Invariants.
  • A M Li, Y-B Ruan, Symplectic surgery and Gromov–Witten invariants of Calabi–Yau 3–folds I, Invent. Math. 145 (2001) 151–218
  • J Li, A degeneration formula of GW–invariants, J. Differential Geom. 60 (2002) 199–293
  • M.-P Muller, Gromov's Schwarz lemma as an estimate of the gradient for holomorphic curves, from: “Holomorphic curves in symplectic geometry”, Progr. Math. Birkhaüser, 117 (1994) 217–231
  • D McDuff, D Salamon, Introduction to Symplectic Topology, Oxford University Press (1998)
  • D McDuff, D Salamon, $J$–holomorphic curves and Quantum Cohomology, University Lecture Series 6, AMS (1994)
  • S A Wolpert, On the Weil–Petersson geometry of the moduli space of curves, Amer. J. Math. 107 (1985) 969–997